Wyoming, 2010

High Wind in Wyoming, December 8, 2010

December 8, 2010 · NWS CYS · 2 events in 2 counties and zones

A tight pressure gradient produced strong winds for a few hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight pressure gradient produced strong winds for a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 8, 4:45 AM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 8, 4:45 AM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
445 AM MST WED DEC 8 2010

.UPDATE...UPDATE TO AVIATION.

.AVIATION...12Z TAF ISSUANCE...VFR WILL PREVAIL TODAY WITH HIGH
CLOUDS SPREADING FROM WEST TO EAST. WEST TO SOUTHWEST WINDS WILL
BECOME GUSTY OVER THE MOUNTAINS TODAY...WITH WINDS GRADUALLY
INCREASING OVER THE VALLEYS AND HIGH PLAINS LATE THIS AFTERNOON
INTO TONIGHT AS A SURFACE LEE TROUGH DEVELOPS OVER THE GREAT
PLAINS. EXPECT WINDS TO GUST AS HIGH AS 35 KNOTS BY 06Z THURSDAY
FROM KCYS WESTWARD TO KRWL.
&&

.PREV DISCUSSION... /ISSUED 239 AM MST WED DEC 8 2010/

SHORT TERM...TODAY THROUGH FRIDAY EVENING

FORECAST CHALLENGES DEAL WITH HIGH WIND ONSET TODAY THROUGH
THURSDAY...ALONG WITH TEMPERATURES WITH DOWNSLOPING WINDS OFF THE
LARAMIE RANGE.

CURRENTLY...A 1033MB SURFACE HIGH RESIDES OVER NORTHWESTERN
COLORADO THIS MORNING. FAIRLY STRONG PRESSURE GRADIENT ALREADY
SET UP BETWEEN CRAIG COLORADO AND CASPER THIS MORNING...WITH OVER
10MBS AT 08Z. AS A RESULT...STARTING TO SEE WINDS INCREASING AT
ARLINGTON...BORDEAUX AND VEDAUWOO THIS MORNING. WENT AHEAD AND
UPGRADED THE HIGH WIND WATCH TO A WARNING STARTING AT 18Z/11AM
THIS MORNING. WOULD NOT BE SURPRISED TO SEE WIND CRITERIA MET
EARLIER AND WILL CONTINUE MONITORING THROUGH THE MORNING. OFF TO
THE WEST IN THE SOUTHERN GULF OF ALASKA...A VERY STRONG LOW
PRESSURE SYSTEM CONTINUES TO CHURN AND SPIN OFF PIECES OF ENERGY
INTO THE PACNW. THE CLOSEST CURRENTLY MOVING INTO CENTRAL IDAHO
THIS MORNING...FOLLOWED BY ANOTHER JUST APPROACHING THE COAST OF
WASHINGTON STATE. THIS ENERGY VERY UNSTABLE WITH LIGHTNING STRIKES
BEING OBSERVED OFF THE COAST.

FOR TODAY...WINDS WILL BE ON THE INCREASE. LATEST WRKHGT PRODUCT
SHOWS 850MB HGT GRADIENT BETWEEN CRAIG AND CASPER BEGINNING TO
INCREASE AFTER 15Z THIS MORNING AND REACHING HIGH WIND CRITERIA BY
21Z. DO NOT REALLY GET THE SAME FOR THE 700MB GRADIENT...SO HAVE
HELD OFF ON ADDING ANY MORE ZONES TO THE HIGH WIND WARNING...BUT
DAY SHIFT WILL NEED TO CLOSELY MONITOR. ENERGY OVER IDAHO THIS
MORNING BEGINS TO MAKE ITS WAY INTO WESTERN WYOMING LATE TONIGHT
WITH SNOW SHOWERS DEVELOPING OVER THE SNOWY AND SIERRA MADRE
RANGES BY EARLY THURSDAY MORNING. AS FOR TEMPERATURES
TODAY...BELIEVE WITH THE DOWNSLOPING OFF THE LARAMIE
RANGE...COMMUNITIES EAST OF THE RANGE SHOULD EASILY SEE MID 50S
AND HAVE GONE WELL ABOVE MOS GUIDANCE OUT IN THE NEBRASKA
PANHANDLE TODAY. PROBABLY SHOULD GO HIGHER AND STILL MAY BEFORE
PACKAGE ISSUANCE.

UPPER RIDGE AXIS PASSES EASTERN WYOMING THIS AFTERNOON AND WINDS
SHOULD BE STRONGEST THIS EVENING AS 700MB WINDS INCREASE TO 50+KTS
ON THE GFS. NAM/WRF IN GOOD AGREEMENT WITH THE GFS. 700MB WINDS
REMAIN STRONG INTO THURSDAY...BUT BEGIN TAPERING OFF DURING THE
LATE MORNING INTO THE AFTERNOON. STILL A GOOD DOWNSLOPING EVENT
AND HAVE GONE ABOVE GUIDANCE OUT IN THE PANHANDLE FOR HIGHS.

A NORTHWEST TO SOUTHEAST FRONTAL BOUNDARY SETS UP OVER EASTERN
WYOMING AND THE PANHANDLE FRIDAY AND SHOULD SERVE TO INCREASE
PRECIP CHANCES OVER OUR AREA. HAVE CONTINUED CHANCE POPS EAST OF
THE LARAMIE RANGE...WITH BEST CHANCES OVER CARBON COUNTY.

LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY NIGHT...MODELS IN
REASONABLE AGREEMENT THROUGH NEXT WEEKEND...SHOWING A BROAD RIDGE
OF HIGH PRESSURE NUDGING EASTWARD FROM THE EASTERN PACIFIC OCEAN
INTO THE WESTERN UNITED STATES BY SUNDAY. THE ONLY MINOR FORECAST
CONCERN IS LATE THIS WEEK AND EARLY THIS WEEKEND...MODELS SHOW A
PROGRESSIVE UPPER LEVEL TROUGH MOVING SOUTHEASTWARD ACROSS WYOMING
ON FRIDAY AND EARLY SATURDAY. WITH A STRONG 170KT JET STREAM ALOFT
COMBINED WITH A SURFACE COLD FRONT MOVING SOUTHEASTWARD...THERE
IS A DECENT CHANCE OF SNOWFALL FRIDAY INTO SATURDAY MORNING WITH
LIGHT SNOW ACCUMULATIONS POSSIBLE. 700-500MB MODEL OMEGA IS
BRIEFLY BETWEEN 5 TO 10 UB/S MAINLY IN THE HIGHER MOUNTAINS AND
ALONG THE LARAMIE RANGE THROUGH EARLY SATURDAY MORNING...WHICH
SUGGESTS A QUICK 1 TO 2 INCHES OF SNOW WITH HIGHER AMOUNTS IN THE
MOUNTAINS. INCREASED POP BETWEEN 25 TO 45 PERCENT WITH 50 TO 70
PERCENT IN THE MOUNTAINS...BUT WITH TIMING DIFFERENCES...DID NOT
GO MUCH HIGHER THAN THAT EVEN THOUGH SNOW LOOKS LIKELY ACROSS THE
AREA SOMETIME BETWEEN 6 PM FRIDAY EVENING TO 3 PM SATURDAY
AFTERNOON. GUSTY WEST TO NORTHWEST WINDS ARE LIKELY AS THE FRONT
PUSHES SOUTHEASTWARD FRIDAY NIGHT TROUGH SATURDAY...BUT HIGH WIND
HEADLINES LOOK LESS LIKELY WITH MODELS SHOWING A WEAKER LLVL
PRESSURE GRADIENT COMPARED TO PREVIOUS RUNS. TEMPS WILL LOWER
BELOW NORMAL BRIEFLY FOR SATURDAY WITH HIGHS IN THE 20S AND 30S
EXPECTED.

FOR SUNDAY THROUGH EARLY NEXT WEEK...ALL MODELS SHOW A STRONG RIDGE
OF HIGH PRESSURE DRIFTING EASTWARD INTO THE ROCKY MOUNTAIN REGION.
OTHER THAN SOME MOUNTAIN SNOW SHOWERS ON SUNDAY DUE TO A WEAK
WARM FRONT LIFTING NORTHEASTWARD...EXPECT A WARMING TREND WITH
WESTERLY DOWNSLOPE WINDS INTO EARLY NEXT WEEK AS A LEE SIDE TROUGH
DEVELOPS ACROSS THE HIGH PLAINS.  WINDY CONDITIONS ARE ALSO
EXPECTED WITH MODELS SHOWING A STRENGTHENING LLVL PRESSURE
GRADIENT OVER WYOMING WITH LIGHTER WINDS FURTHER TO THE EAST OVER
WESTERN NEBRASKA. TEMPS ARE EXPECTED TO WARM ABOVE NORMAL BY EARLY
NEXT WEEK...WITH HIGHS IN THE 40S AND 50S POSSIBLE BY MONDAY AND
TUESDAY.

AVIATION...06Z TAF ISSUANCE...VFR WILL PREVAIL WITH CIRRUS CLOUDS
SPREADING FROM WEST TO EAST. WEST TO SOUTHWEST WINDS WILL BECOME
GUSTY OVER THE LARAMIE RANGE OVERNIGHT...AND ENCOMPASS MOST OF
SOUTHEAST WYOMING ON WEDNESDAY AS THE SURFACE LEE TROUGH DEEPENS.
WOULD NOT BE SURPRISED TO SEE GUSTS ABOVE 35 KT AT KLAR AND 30 KT
AT KRWL AND KCYS. EVENTUALLY THE GUSTY WINDS WILL AFFECT THE
NEBRASKA PANHANDLE TERMINALS WEDNESDAY EVENING.

FIRE WEATHER...NO FIRE WEATHER CONCERNS DUE TO SNOWFALL ACROSS
THE AREA AND LOW FIRE DANGER. WESTERLY WINDS WILL INCREASE TODAY
THROUGH THURSDAY WITH WIDESPREAD GUSTS OF 30 MPH OR HIGHER ALONG
AND WEST OF THE LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 11 AM WEDNESDAY TO 8 AM THURSDAY FOR
     WYZ103-WYZ106-WYZ110-WYZ116.
NE...NONE.

&&

SHORT TERM/AVIATION...
LONG TERM...
Hazardous weather outlook, Dec 8, 4:44 AM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
444 AM MST WED DEC 8 2010

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109-
111>115-117>119-091145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
444 AM MST WED DEC 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL RETURN LATE THIS MORNING INTO THE EVENING
HOURS AND CONTINUE THROUGH THURSDAY MORNING FOR MUCH OF SOUTHEAST
WYOMING. SUSTAINED WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO
NEAR 50 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW RETURNS TO THE FORECAST FRIDAY NIGHT AND SATURDAY
AS A SLOW MOVING COLD FRONT MOVES INTO SOUTHERN WYOMING AND THE
NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103-106-110-116-091145-
NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
444 AM MST WED DEC 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL RETURN LATE THIS MORNING AND CONTINUE
THROUGH THURSDAY MORNING AHEAD OF THE NEXT STORM SYSTEM
APPROACHING FROM THE NORTHWEST. STRONG WINDS WILL BE POSSIBLE FOR
THE NORMALLY WIND PRONE AREAS IN THE SOUTHERN LARAMIE RANGE
FOOTHILLS...AS WELL AS BORDEAUX AND ARLINGTON. SUSTAINED WEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO 70 MPH WILL BE POSSIBLE. A
HIGH WIND WARNING IS IN EFFECT FROM 11 AM TODAY THROUGH 8 AM
THURSDAY FOR THESE WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW RETURNS TO THE FORECAST FRIDAY NIGHT AND SATURDAY
AS A SLOW MOVING COLD FRONT MOVES INTO SOUTHERN WYOMING AND THE
NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 8, 6:41 AM MST to 9:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington recorded sustained winds in excess of 40 mph for a few hours.

High Wind, South Laramie Range

When
December 8, 5:12 PM MST to 7:07 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Vedauwoo recorded sustained winds in excess of 40 mph for a couple of hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266773, 266774.